Includes Expert Content
Estrogen Patch SE
avatar
HouseOfBoys3 posted:
I had a partial hysterectomy 2.5 years ago. I started an estrogen patch of 37.5 for intense hot flashes and labile emotions. The patch works very well! However, shortly after starting the patch, I developed rather intense unpredictable lower right abdominal pain. I have had every test, including multiple CT scans and all are benign. I recently saw a gastro doc to arrange for a colonoscopy. He mentioned that sometimes, hormone replacement can start IBS symptoms. I do get the best pain relief from Bentyl. My age is 50 and I am constipated since taking the estrogen.
In your experience, have you had patients who develop IBS when initiating estrogen replacement?

Thank you so much!
Reply
 
avatar
Mary Jane Minkin, MD responded:
Dear HouseOfBoys3,
I am glad to hear you are getting relief from the patch, but sorry to hear about your IBS symptoms. I learned many years ago that just about anything in medicine is possible; so although it is unusual to develop IBS from estrogen, I suppose it could happen. A couple of thoughts: are you working on your constipation issue: trying lots of fluids and fiber, even trying something like Metamucil or Citrucel on a regular basis can help. A lot of GI docs recommend probiotics for IBS symptoms; something like Provella or Align is over the counter, and worth a try.
Another option: you could try a 0.025 patch; they do come at that dose; or you could just cut your current patches in half; 37.5 is a very small dose; but you could see if you get some relief without the GI symptoms.
So all of these are do able-I hope something works well for you.
Good luck,
Mary Jane